MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number RF*RB18305TA
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and product release decision control sheet of the product code/lot# combination was conducted with no findings.Please see mdr 2243441-2019-00058 for the importer report.
 
Event or Problem Description
The user facility reported that the tip of the o.018 guidewire broke off in cbd during an exchange of equipment.The tip was left in the patient and was not able to be retrieved.Additional information was received on 24jul2019.The patient was in stable condition and they were an outpatient.The wire tip was able to be located in the patient's cystic duct.Surgical intervention was reported to not be imminent.A biliary extraction balloon catheter was also used.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d10, update section h3, and to provide the completed investigation results.The actual sample was received for evaluation.Visual inspection revealed that the distal section had been fractured.The actual sample was compared with a factory-retained sample from the same product code with respect to the total length and found that distal 10mm was missing.Total length of the actual sample: 2990mm.Total length of the factory-retained sample from the same product code: 3000mm.Magnifying inspection of the fractured distal segment of the actual sample revealed that the urethane outer layer seemed to have been pulled and torn-off on the distal segment; the core wire was exposed; some creases were observed on the urethane outer layer near the fractured distal end.The outside diameter near the fractured distal segment was confirmed to measure 0.45mm, which met manufacturer specifications.Magnifying inspection of the outer surface on the segments other than the fractured segment did not find any anomaly including a shared-off urethane outer layer.The urethane outer layer on the distal segment was dissolved and removed.The fracture cross-section surface of the exposed core wire was inspected under electron microscope and found to have dimples.No flexure or no tapered deformity was observed on the fractured distal segment.The outside diameter of the core wire near the fractured distal end was measured and confirmed to be comparable to that measured at approximately 10mm from distal end of the factory retained sample from the same product code.O/d of the core wire of the actual sample near the fractured distal end: 0.12mm; o/d of the core wire of the factory-retained sample at approximately 10mm from the distal end: 0.12mm.Reproductive test was performed.A product sample was subjected to pulling force by which the shaft was formed into a loop-shape till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the fracture distal segment was curved and deformed in a tapered and the fracture cross-section surface was rough.The state was confirmed to differ from that on the actual sample.A product sample was subjected to repetitive bending forces at a 90-degree angle till it became fractured.Subsequent electron microscopic inspection of the fracture revealed it was not tapered off in diameter and dimple pattern had been generated on the fracture cross section surface.The state was confirmed to be similar to that on the actual sample.A product sample in a bent state was subjected to successive one-way torque forces till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the generation of a radial pattern on the fracture cross-section surface.The state was confirmed to differ from that on the actual sample.A product sample was subjected to a one-way pulling force till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the diameter of the core wire had been diminished to the distal end.The state was confirmed to differ from that on the actual sample.Ifu states: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the guide wire m and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It is likely that the distal segment of the actual sample was trapped due to some factor(s), and in that state, the actual sample was exposed to repetitive bending force beyond the product strength, resulting in the generation of the fracture.However, the exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key8859748
Report Number9681834-2019-00138
Device Sequence Number2753604
Product Code DQX
UDI-Device Identifier04987350712189
UDI-Public04987350712189
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2020
Device Model NumberRF*RB18305TA
Device Catalogue NumberGM1834
Device Lot Number180319
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/09/2019
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer09/09/2019
Initial Report FDA Received Date08/05/2019
Supplement Report FDA Received Date09/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BILIARY EXTRACTION BALLOON CATHETER.
Outcome Attributed to Adverse Event Other;